Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 65, NWS Twin Cities, MN

June 8, 1999Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 8, 1999, 12:26 PM CDT for Martin County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1999, 12:26 PM CDT (17:26 UTC)
Expired
Jun 8, 1999, 1:00 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 152 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 12:26 PM CDTHail 1Ceylon, MN
Jun 8, 12:37 PM CDTHail 1Ceylon, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS1 KMSP 081729 RRA
SVRMSP
MNC091-081800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1226 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 100 PM CDT

* AT 1226 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CEYLON...OR ABOUT 11 MILES SOUTHWEST OF   
  FAIRMONT...MOVING NORTHEAST AT 15 MPH. AT 1226 PM...LAW ENFORCEMENT
  REPORTED QUARTER SIZED HAIL SOUTHWEST OF FAIRMONT NEAR CEYLON.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  FAIRMONT
  WELCOME
  DUNNELL
  CEYLON

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:05 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 8, 10:05 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 AM CDT TUE JUN 8 1999

THE MAIN CHALLENGE FOR TODAY IS DEALING WITH AFTN TSTM CHCS AND HIGH
TEMPS IN THE WAKE OF THIS MRNGS MCS. MORNING CONVECTION IS CURRENTLY
SHOWING SOME SIGNS OF REDEVELOPMENT ON THE SRN EDGE...IN SPITE OF MOVING
AWAY FROM BEST SFC CONVERGENCE AND A WEAKENING LLJ. WAKE OUTFLOW HAS
STRENGTHENED WARM FRONT ACRS NRN IA/SERN SD...WITH MSAS SHOWING STG
SFC CONVERGENCE IN SERN SD. 12Z RAOBS...ESP OAX...SHOW POTENTIAL FOR
SIG CAPE WITH SFC HEATING THIS AFTN. PROFILER/6.7 IR COMBO IS
DEPICTING A SHORTWAVE TO THE SW OVR KS/MO...AND NEW CONVECTION
NOTED WITH THIS SYSTEM.

AS SHORTWAVE LIFTS NORTH THIS AFTN...QG FORCING WILL MAXIMIZE ALONG
THE OUTFLOW BOUNDARY WHERE WAA/PVA OCCUR. WITH CAPE AOA 4000 J/KG
JUST TO OUR SW...SEEMS THAT TSTMS SHOULD BE ON TAP AGAIN FOR SWRN
FCST AREA LATE AFTN. OTRW...SLOW MOVEMENT OF MRNG MCS HAS YIELDED
SOME HEAVY RAIN...AND WILL NEED TO WATCH HYDRO CONSIDERATIONS FOR
UPCOMING FCST. FINALLY...WITH MCS STILL HANGING ON...WILL MAKE SOME
CHANGES TO TEMPS AREAWIDE.

.MSP...NONE.

DAVIS

In the hours before

Special weather statement, Jun 8, 8:43 AM CDT, 3 hours 43 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-090200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 AM CDT TUE JUN 8 1999

A SLIGHT RISK OF SEVERE WEATHER REMAINS ACROSS WEST CENTRAL INTO
PORTIONS OF CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT.  THE AREA
MOST SUSCEPTIBLE TO SEVERE WEATHER IS GENERALLY WEST OF A LINE
FROM NEAR LITTLE FALLS SOUTH TO MANKATO AND BLUE EARTH.  THIS
INCLUDES THE CITIES OF ST. CLOUD...REDWOOD FALLS...ALEXANDRIA...
HUTCHINSON...NEW ULM AND WILLMAR.

THUNDERSTORMS OVER PARTS OF WEST CENTRAL MINNESOTA THIS MORNING ARE
EXPECTED TO WEAKEN AND DIMINISH BY EARLY AFTERNOON.  STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EASTERN DAKOTAS INTO
PARTS OF WEST CENTRAL MINNESOTA LATER THIS AFTERNOON OR EVENING AND
TRACK ACROSS MINNESOTA TONIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.  HEAVY RAIN IS ALSO POSSIBLE...ESPECIALLY OVER CENTRAL
MINNESOTA.  SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION LATER THIS AFTERNOON AND TONIGHT ACROSS THE SLIGHT RISK
AREA.

KAVINSKY

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:13 AM CDTSevere Thunderstorm WarningMPXChippewa, Renville, Yellow Medicine47 min
Jun 8, 2:02 AM CDTSevere Thunderstorm WarningMPXRenville43 min
Jun 8, 12:44 PM CDTSevere Thunderstorm WarningMPXFaribault46 min
Jun 8, 12:55 PM CDTSevere Thunderstorm WarningMPXMartin50 min
Jun 8, 1:27 PM CDTSevere Thunderstorm WarningMPXFaribault48 min
Jun 8, 1:55 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.